NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which medicine commonly causes constipation?

  1. ALactulose
  2. BSenna
  3. CCodeine
  4. DDocusate
2.Nursing fundamentalsHard

A patient rescued from a house fire has a pulse oximetry reading of 99% but is drowsy and has a headache. Why may the reading be falsely reassuring?

  1. AThe patient's heart rate is too fast for the device to give an accurate reading
  2. BSmoke makes the oximeter read too low
  3. CBurns make the skin conduct light better
  4. DCarbon monoxide bound to haemoglobin is read by the oximeter as oxygen
3.Infection control & patient safetyMedium

A nurse receives a verbal order by telephone. What is the safest practice?

  1. ARemember it and write it down at the end of the shift
  2. BCarry it out without recording it
  3. CAsk a colleague to listen in and remember it as well
  4. DWrite it down and read it back to the prescriber
4.Infection control & patient safetyHard

A nurse finds that a patient has been taking their own sleeping pills from a bedside drawer while also receiving a hypnotic from the ward. What should the nurse do?

  1. ALet the patient keep them, since they are the patient’s own
  2. BThrow the patient’s pills away in the bin
  3. CStop giving the hospital hypnotic without telling the provider or the pharmacy
  4. DSecure the home medication per policy and inform the provider
5.Prioritization & delegationMedium

A patient on hemodialysis has an arteriovenous fistula in the left arm. Which instruction should the nurse give the nursing assistant?

  1. ADo not measure blood pressure on the left arm
  2. BHelp the patient carry shopping bags on the left arm
  3. CMeasure blood pressure on the left arm only, every 4 hours
  4. DKeep the left arm wrapped tightly in a bandage at night
6.Prioritization & delegationHard

Which patient’s finding is the most urgent?

  1. AA patient on a heparin infusion who has new confusion and a severe headache
  2. BA patient on warfarin with an INR of 2.5 who is due for the usual evening dose
  3. CA patient whose platelet count result is pending
  4. DA patient after knee surgery with a small bruise at an injection site
7.Clinical nursingMedium

During an IV infusion, the area around the cannula becomes swollen, cool and pale, and the infusion slows. What is likely?

  1. AInfiltration of fluid into the surrounding tissue
  2. BFluid overload of the circulation
  3. CAir embolism
  4. DPhlebitis caused by bacterial infection of the vein wall
8.Clinical nursingHard

A patient with a small leg wound has severe pain out of proportion to the skin changes, rapidly spreading redness and signs of sepsis. What should be suspected?

  1. AAn allergic reaction to the dressing
  2. BA superficial bruise
  3. CSimple cellulitis that will settle with oral antibiotics
  4. DNecrotising fasciitis
9.Lab values & electrolytesMedium

A patient receives repeated nebulized albuterol (salbutamol) for severe asthma. Which laboratory change should the nurse watch for?

  1. AA fall in serum potassium
  2. BA rise in serum sodium
  3. CA fall in blood glucose
  4. DA rise in serum calcium
10.Lab values & electrolytesHard

A patient has fever, chills, flank pain and costovertebral angle tenderness. Urinalysis shows many white cells and white cell casts. Which condition is most likely?

  1. ANephrotic syndrome
  2. BGlomerulonephritis
  3. CSimple cystitis
  4. DAcute pyelonephritis
11.PharmacologyMedium

A patient uses a salbutamol (albuterol) inhaler and a corticosteroid inhaler at the same time of day. Which order is usually taught?

  1. AUse the salbutamol first, wait a few minutes, then use the steroid
  2. BThe order does not matter and no waiting is needed
  3. CUse the steroid first, then the salbutamol right after without any gap
  4. DUse both in the same breath to save time
12.PharmacologyHard

In aspirin overdose the urine may be made alkaline with sodium bicarbonate. Why does this increase salicylate excretion?

  1. AAlkaline urine increases glomerular filtration
  2. BBicarbonate binds salicylate and makes it inactive
  3. CMore salicylate is ionised in the tubule, so less is reabsorbed
  4. DBicarbonate speeds up the liver metabolism of salicylate to inactive forms
13.Med-surg: cardiovascular & respiratoryMedium

Which ECG change is classically linked with hyperkalaemia?

  1. ADelta waves before the QRS
  2. BTall, peaked T waves
  3. CProminent U waves
  4. DA sawtooth baseline
14.Med-surg: cardiovascular & respiratoryHard

A patient taking apixaban for atrial fibrillation is booked for elective surgery. Which statement reflects correct practice?

  1. AIt is always continued up to the morning of the operation
  2. BPause it for a set time, based on bleeding risk and kidney function
  3. CStop it two weeks before surgery and replace it with warfarin
  4. DIt is stopped and then reversed with oral vitamin K
15.Med-surg: neuro, endocrine & renalMedium

A patient on peritoneal dialysis has gained weight and has higher glucose levels. Which part of the treatment is the likely cause?

  1. AGlucose absorbed from the dialysis fluid
  2. BSodium lost into the dialysis fluid
  3. CAir entering the abdomen during exchanges
  4. DProtein lost into the dialysis fluid
16.Med-surg: neuro, endocrine & renalHard

A patient on carbamazepine is admitted confused, with a sodium of 121 mmol/L. Which explanation is most likely?

  1. AConfusion is a normal, expected effect of carbamazepine and is unrelated to sodium
  2. BCarbamazepine can cause hyponatraemia through an SIADH-like effect
  3. CThe low sodium proves the patient has stopped taking the drug
  4. DCarbamazepine causes salt loss through severe diarrhoea
17.Med-surg: GI, perioperative & oncologyMedium

Patients on immune checkpoint inhibitors may develop immune-related side effects. Which symptom should they report promptly?

  1. AA small bruise after a knock
  2. BNew diarrhoea or abdominal pain
  3. CMild tiredness after a busy day
  4. DSlight hair thinning over months
18.Med-surg: GI, perioperative & oncologyHard

After signing the consent form, a patient tells the nurse, "I don't really understand what they are going to do." What should the nurse do?

  1. AIgnore the comment because the form is already signed
  2. BExplain the surgical risks in detail without involving the surgeon
  3. CInform the surgeon so that the procedure can be explained again
  4. DReassure the patient that the surgeon knows best
19.Maternity & obstetric nursingMedium

Which placental hormone causes insulin resistance in the second half of pregnancy?

  1. AHuman placental lactogen (hPL)
  2. BOxytocin
  3. CRelaxin
  4. DHuman chorionic gonadotrophin (hCG)
20.Maternity & obstetric nursingHard

A woman with severe postpartum haemorrhage is being treated with uterotonics. Which additional drug, given early, can reduce death from bleeding?

  1. ATranexamic acid
  2. BHeparin
  3. CMagnesium sulfate
  4. DAspirin
21.Pediatric nursingMedium

Which stool pattern is typical of Hirschsprung disease in an older child?

  1. AChronic constipation with thin, ribbon-like, foul-smelling stools and distension
  2. BNormal stools with occasional itching around the anus at night
  3. CPale, bulky, fatty stools that float and are hard to flush, with a large appetite
  4. DFrequent bloody diarrhoea with fever after eating chicken
22.Pediatric nursingHard

The nurse has taught the parents of a child with type 1 diabetes. Which statement shows a need for further teaching?

  1. A"We'll give the school a copy of her hypo plan and glucagon."
  2. B"We'll recheck her glucose about 15 minutes after treating a low."
  3. C"For a low, I'll give her a chocolate bar, because it's the fastest sugar."
  4. D"We'll check her glucose before driving to her swimming lesson."
23.Mental health nursingMedium

A patient from a culture in which communication with ancestors is common says she sometimes hears her late grandmother giving advice. What is the most appropriate nursing approach?

  1. AExplore the experience in her cultural context before calling it a symptom
  2. BAvoid asking about it, because culture is not relevant to mental health
  3. CTell her that her beliefs are not real
  4. DRecord it immediately as a command hallucination
24.Mental health nursingHard

A patient taking naltrexone for alcohol dependence is brought to the emergency department with a broken leg. Why should the nurse tell the team about the naltrexone?

  1. ANaltrexone causes broken bones to heal more slowly
  2. BIt is not relevant, because naltrexone only affects the way the body responds to alcohol
  3. CNaltrexone makes opioids much stronger, so smaller doses must be used
  4. DNaltrexone blocks opioid analgesics, so pain relief needs to be planned differently
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F36.4 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 36.4 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

36.4 °C
T = °F
26.Nursing math & unit conversionsHard
1½ tsp · 2/day · 5 d? × 50 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension twice a day for 5 days. The suspension comes in 50 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

1½ tsptwice a day5 days50 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
2%w/vV = ? mL

A dose of 40 mg is needed from a 2% (w/v) solution. What volume V contains this dose?

40 mg2% w/v
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.26 mg. The ampoule contains 500 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.26 mg500 mcg/mL
V = mL
29.IV infusion ratesMedium
250 mL20 gtt/mL10 h? gtt/min

Infuse 250 mL over 10 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL10 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
130 mLleft? mL/h2 h left

500 mL was ordered over 10 hours. After 8 hours you find that 130 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

500 mL / 10 hafter 8 h: 130 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice100 mLtea150 mLice chips200 mLIV infusion60 mL/h × 8 hIV antibiotic1 × 50 mLurine325 mLurine400 mLurine150 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

juice: 100 mLtea: 150 mLice chips: 200 mLIV infusion: 60 mL/h × 8 hIV antibiotic: 1 × 50 mLurine: 325 mLurine: 400 mLurine: 150 mLwound drain: 130 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 80 mL/hstart 18:00ttotal​ = ? h75 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 18:00 at 75 mL/h. After 2 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL75 mL/h · 2 h80 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: bedfast; mobility: no limitation; nutrition: very poor; friction and shear: potential problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 90% on room air, blood pressure 112/68 mmHg, pulse 70/min, alert, temperature 37.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 90%airSBP 112HR 70AT 37.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · Codeine

Why this is the answer

Opioids such as codeine and morphine slow gut movement and commonly cause constipation. Senna, lactulose and docusate are laxatives.

Answer

C · Codeine
2.Nursing fundamentals

Answer: D · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen

Why this is the answer

Carboxyhaemoglobin absorbs light much like oxyhaemoglobin, so standard pulse oximeters overestimate oxygen saturation. Arterial blood gas with co-oximetry is needed, and high-flow oxygen is given.

Answer

D · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen
3.Infection control & patient safety

Answer: D · Write it down and read it back to the prescriber

Why this is the answer

Writing the order down and reading it back confirms that it was heard correctly. Verbal orders are limited to urgent situations according to policy and are signed by the prescriber later.

Answer

D · Write it down and read it back to the prescriber
4.Infection control & patient safety

Answer: D · Secure the home medication per policy and inform the provider

Why this is the answer

Unrecorded home medicines can lead to duplicate doses, interactions and falls. They are stored or sent home according to policy, and the provider is told so the treatment plan can be reviewed.

Answer

D · Secure the home medication per policy and inform the provider
5.Prioritization & delegation

Answer: A · Do not measure blood pressure on the left arm

Why this is the answer

Blood pressure cuffs, tight bands and heavy loads can damage or block a fistula. The arm with the access is protected, and the nurse checks it for a thrill and bruit.

Answer

A · Do not measure blood pressure on the left arm
6.Prioritization & delegation

Answer: A · A patient on a heparin infusion who has new confusion and a severe headache

Why this is the answer

New confusion and a severe headache in an anticoagulated patient may mean an intracranial bleed. An INR of 2.5 is within the common therapeutic range of 2 to 3, and a small injection-site bruise is common.

Answer

A · A patient on a heparin infusion who has new confusion and a severe headache
7.Clinical nursing

Answer: A · Infiltration of fluid into the surrounding tissue

Why this is the answer

Infiltration causes cool, swollen, pale skin. Stop the infusion and remove the cannula. If the fluid is a vesicant, this is extravasation and needs specific management.

Answer

A · Infiltration of fluid into the surrounding tissue
8.Clinical nursing

Answer: D · Necrotising fasciitis

Why this is the answer

Necrotising fasciitis spreads rapidly along fascia; severe pain, systemic toxicity and fast progression are key warning signs. It is a surgical emergency needing urgent debridement and IV antibiotics.

Answer

D · Necrotising fasciitis
9.Lab values & electrolytes

Answer: A · A fall in serum potassium

Why this is the answer

Beta-2 agonists push potassium into cells and can cause hypokalemia, especially at high doses; they also raise blood glucose. For this reason nebulized albuterol is sometimes used as an extra treatment for hyperkalemia.

Answer

A · A fall in serum potassium
10.Lab values & electrolytes

Answer: D · Acute pyelonephritis

Why this is the answer

White cell casts show that the inflammation is in the kidney itself, not just the bladder. With fever and flank pain this indicates pyelonephritis. Glomerulonephritis typically causes red cell casts, and nephrotic syndrome causes heavy protein loss.Checked against: Urinary casts · MedlinePlus (NIH) (2025); Glomerulonephritis · MedlinePlus (NIH) (2025)

Answer

D · Acute pyelonephritis
11.Pharmacology

Answer: A · Use the salbutamol first, wait a few minutes, then use the steroid

Why this is the answer

The bronchodilator opens the airways so that the inhaled steroid can reach further into the lungs. A short wait between the inhalers is usually advised.

Answer

A · Use the salbutamol first, wait a few minutes, then use the steroid
12.Pharmacology

Answer: C · More salicylate is ionised in the tubule, so less is reabsorbed

Why this is the answer

Salicylate is a weak acid. In alkaline urine more of it is in the ionised form, which is "trapped" in the tubule and excreted. This is called ion trapping.

Answer

C · More salicylate is ionised in the tubule, so less is reabsorbed
13.Med-surg: cardiovascular & respiratory

Answer: B · Tall, peaked T waves

Why this is the answer

Rising potassium causes tall, tented T waves, then a flattened P wave, a prolonged PR interval and a widening QRS that can progress to ventricular fibrillation or asystole. U waves suggest hypokalaemia; a sawtooth baseline is atrial flutter.

Answer

B · Tall, peaked T waves
14.Med-surg: cardiovascular & respiratory

Answer: B · Pause it for a set time, based on bleeding risk and kidney function

Why this is the answer

Because DOACs wear off within days, they are usually paused for a defined period before surgery (often 1–3 days) depending on the procedure's bleeding risk and renal function; bridging with heparin is generally not needed. Vitamin K does not reverse DOACs.

Answer

B · Pause it for a set time, based on bleeding risk and kidney function
15.Med-surg: neuro, endocrine & renal

Answer: A · Glucose absorbed from the dialysis fluid

Why this is the answer

Standard PD fluids contain glucose to pull water out by osmosis. Some glucose is absorbed, adding calories and raising blood glucose. Glucose monitoring and diet advice are needed, and other solutions may be used.

Answer

A · Glucose absorbed from the dialysis fluid
16.Med-surg: neuro, endocrine & renal

Answer: B · Carbamazepine can cause hyponatraemia through an SIADH-like effect

Why this is the answer

Carbamazepine (and oxcarbazepine) can increase the effect of ADH, leading to water retention and hyponatraemia. Severe hyponatraemia causes confusion and seizures. The drug and sodium need urgent medical review.

Answer

B · Carbamazepine can cause hyponatraemia through an SIADH-like effect
17.Med-surg: GI, perioperative & oncology

Answer: B · New diarrhoea or abdominal pain

Why this is the answer

Checkpoint inhibitors can cause immune-mediated colitis, pneumonitis, hepatitis, skin reactions and endocrine problems. Early reporting allows grading and treatment, often with corticosteroids.

Answer

B · New diarrhoea or abdominal pain
18.Med-surg: GI, perioperative & oncology

Answer: C · Inform the surgeon so that the procedure can be explained again

Why this is the answer

Valid consent requires understanding. The nurse advocates for the patient and asks the surgeon (who obtains consent) to explain again before surgery goes ahead. The conversation is documented.

Answer

C · Inform the surgeon so that the procedure can be explained again
19.Maternity & obstetric nursing

Answer: A · Human placental lactogen (hPL)

Why this is the answer

Human placental lactogen, together with other placental hormones, reduces maternal insulin sensitivity so more glucose is available to the fetus. This is why gestational diabetes usually appears in the second half of pregnancy.

Answer

A · Human placental lactogen (hPL)
20.Maternity & obstetric nursing

Answer: A · Tranexamic acid

Why this is the answer

Tranexamic acid is an antifibrinolytic. Given early, ideally within 3 hours of birth, it reduces deaths from postpartum haemorrhage. Heparin and aspirin would increase bleeding.

Answer

A · Tranexamic acid
21.Pediatric nursing

Answer: A · Chronic constipation with thin, ribbon-like, foul-smelling stools and distension

Why this is the answer

In children diagnosed later, Hirschsprung disease causes chronic constipation, abdominal distension, poor growth and thin, ribbon-like, foul-smelling stools. Most cases are found in the newborn period with delayed meconium.

Answer

A · Chronic constipation with thin, ribbon-like, foul-smelling stools and distension
22.Pediatric nursing

Answer: C · "For a low, I'll give her a chocolate bar, because it's the fastest sugar."

Why this is the answer

Hypoglycaemia is treated with fast-acting carbohydrate such as glucose tablets or a sugary drink. Chocolate contains fat, which slows absorption, so it is not a good first treatment. The other statements are correct.

Answer

C · "For a low, I'll give her a chocolate bar, because it's the fastest sugar."
23.Mental health nursing

Answer: A · Explore the experience in her cultural context before calling it a symptom

Why this is the answer

A belief or experience that is accepted in the person's culture is not classed as a delusion or hallucination in itself. The nurse explores its meaning, how it is shared by others and whether it causes distress.

Answer

A · Explore the experience in her cultural context before calling it a symptom
24.Mental health nursing

Answer: D · Naltrexone blocks opioid analgesics, so pain relief needs to be planned differently

Why this is the answer

Naltrexone blocks opioid receptors, so usual opioid doses may not work, and attempts to overcome the block with high doses can be dangerous. The team needs to know so that analgesia can be planned safely.

Answer

D · Naltrexone blocks opioid analgesics, so pain relief needs to be planned differently
25.Nursing math & unit conversions

Answer: T = 97.5 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

36.4·9/5 = 65.52

Add 32

T = 65.52 + 32 = 97.52 ≈ 97.5 °F

Answer

T = 97.5 °F
26.Nursing math & unit conversions

Answer: N = 2

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 2 × 5 = 75 mL

Bottles

75/50 = 1.5 → N = 2

Answer

N = 2
27.Dosage calculations

Answer: V = 2 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

2% = 20 mg/mL

Volume

V = 40/20 = 2 mL

Answer

V = 2 mL
28.Dosage calculations

Answer: V = 0.52 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.26 mg = 260 mcg

Volume

V = 260/500 = 0.52 mL

Answer

V = 0.52 mL
29.IV infusion rates

Answer: R = 8 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 250·20/600 = 8.333 ≈ 8 gtt/min

Answer

R = 8 gtt/min

At the bedside you round to the nearest whole drop: 8 gtt/min.

30.IV infusion rates

Answer: Δ = 30 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 130/2 = 65 mL/h

Percentage change

Δ = (65 − 50)/50·100% = 30%

Answer

Δ = 30%

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

31.IV fluids & fluid balance

Answer: B = −125 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 150 = 250 mL
ice chips: 200/2 = 100 mL
IV infusion: 60·8 = 480 mL
IV antibiotic: 1·50 = 50 mL
total intake = 880 mL

Total output

325 + 400 + 150 + 130 = 1005 mL

Balance

B = 880 − 1005 = −125 mL

Answer

B = −125 mL

Negative: the patient lost more fluid than went in.

32.IV fluids & fluid balance

Answer: t = 12.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·2 = 150 mL
1000 − 150 = 850 mL left

Second part

850/80 = 10.63 h

Total time

t = 2 + 10.63 = 12.63 ≈ 12.6 h

Answer

t = 12.6 h

That is about 12 h 38 min, so the bag runs out at about 06:38.

33.Clinical assessment scores

Answer: B = 10

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: bedfast → 1
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 1 + 1 + 1 + 4 + 1 + 2 = 10

Answer

B = 10
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 90% → 3
on air → 0
SBP 112 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.4 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions